Alert archive / California / Excessive Heat Watches in 2021

Excessive Heat Watch 1, NWS Eureka, CA

June 14, 2021Lake County, Mendocino County, Trinity County, California

NWS Eureka, CA issued this excessive heat watch at Jun 14, 2021, 3:19 PM PDT for Lake County, Mendocino County, Trinity County, California. It took effect at Jun 17, 2021, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 14, 2021, 3:19 PM PDT (22:19 UTC)
In effect from
Jun 17, 2021, 11:00 PM PDT
Expired
Jun 15, 2021, 10:13 PM PDT
In force
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WWUS76 KEKA 142219
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
319 PM PDT Mon Jun 14 2021

CAZ107-108-110-111-113>115-151000-
/O.NEW.KEKA.EH.A.0001.210617T1800Z-210618T2200Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
319 PM PDT Mon Jun 14 2021

...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY AFTERNOON...

* WHAT...Dangerously hot conditions with afternoon temperatures 
  up to 107 possible.

* WHERE...Valley communities within Northern Trinity, Southern 
  Trinity, Northwestern Mendocino Interior, Northeastern Mendocino
  Interior, Southeastern Mendocino Interior, Northern Lake and 
  Southern Lake Counties.

* WHEN...From Thursday morning through Friday evening.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$
3 follow-up statements
968 
WWUS76 KEKA 151013
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
313 AM PDT Tue Jun 15 2021

CAZ114-115-152215-
/O.NEW.KEKA.EH.W.0001.210617T1800Z-210618T0600Z/
/O.EXT.KEKA.EH.A.0001.210618T0600Z-210619T0600Z/
Northern Lake-Southern Lake-
313 AM PDT Tue Jun 15 2021

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 11 PM THURSDAY... 
...EXCESSIVE HEAT WATCH NOW IN EFFECT FROM THURSDAY EVENING THROUGH 
FRIDAY EVENING...

* WHAT...For the Excessive Heat Warning, dangerously hot 
  conditions with temperatures up to 109 expected. For the 
  Excessive Heat Watch, dangerously hot conditions with 
  temperatures up to 106 possible.

* WHERE...Lake County.

* WHEN...For the Excessive Heat Warning, from 11 AM to 11 PM  
  Thursday. For the Excessive Heat Watch, from Thursday evening 
  through Friday evening.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working or
  participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. People and pets
should never be left unattended in vehicles under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. Anyone overcome by heat should be moved to a cool and 
shaded location. Heat stroke is an emergency! Call 9 1 1.

$$

CAZ107-108-110-111-113-152215-
/O.NEW.KEKA.HT.Y.0002.210617T1800Z-210618T0600Z/
/O.EXT.KEKA.EH.A.0001.210618T0600Z-210619T0600Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
313 AM PDT Tue Jun 15 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 11 PM THURSDAY... 
...EXCESSIVE HEAT WATCH NOW IN EFFECT FROM THURSDAY EVENING THROUGH 
FRIDAY EVENING...

* WHAT...For the Heat Advisory, temperatures up to 105 expected. 
  For the Excessive Heat Watch, dangerously hot conditions with 
  temperatures up to 104 possible.

* WHERE...Trinity County, Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior, and Southeastern Mendocino 
  Interior.

* WHEN...For the Heat Advisory, from 11 AM to 11 PM Thursday. For 
  the Excessive Heat Watch, from Thursday evening through Friday 
  evening.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working or
  participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. People and pets
should never be left unattended in vehicles under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. Anyone overcome by heat should be moved to a cool and 
shaded location. Heat stroke is an emergency! Call 9 1 1.

$$
393 
WWUS76 KEKA 152107
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
207 PM PDT Tue Jun 15 2021

CAZ114-115-160515-
/O.CON.KEKA.EH.W.0001.210617T1800Z-210618T0600Z/
/O.CON.KEKA.EH.A.0001.210618T0600Z-210619T0600Z/
Northern Lake-Southern Lake-
207 PM PDT Tue Jun 15 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM
PDT THURSDAY...
...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WHAT...For the Excessive Heat Warning, dangerously hot 
  conditions with temperatures up to 109 expected. For the 
  Excessive Heat Watch, dangerously hot conditions with 
  temperatures up to 106 possible.

* WHERE...Lake County.

* WHEN...For the Excessive Heat Warning, from 11 AM to 11 PM 
  Thursday. For the Excessive Heat Watch, from Thursday evening 
  through Friday evening.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. People and
pets should never be left unattended in vehicles under any
circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. Anyone overcome by heat should be moved to a cool and
shaded location. Heat stroke is an emergency! Call 9 1 1.

$$

CAZ107-108-110-111-113-160515-
/O.CON.KEKA.HT.Y.0002.210617T1800Z-210618T0600Z/
/O.CON.KEKA.EH.A.0001.210618T0600Z-210619T0600Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
207 PM PDT Tue Jun 15 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
THURSDAY...
...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WHAT...For the Heat Advisory, temperatures up to 105 expected. 
  For the Excessive Heat Watch, dangerously hot conditions with 
  temperatures up to 104 possible.

* WHERE...Trinity County, Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior, and Southeastern Mendocino 
  Interior.

* WHEN...For the Heat Advisory, from 11 AM to 11 PM Thursday. 
  For the Excessive Heat Watch, from Thursday evening through 
  Friday evening.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. People and
pets should never be left unattended in vehicles under any
circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. Anyone overcome by heat should be moved to a cool and
shaded location. Heat stroke is an emergency! Call 9 1 1.

$$
530 
WWUS76 KEKA 160513
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1013 PM PDT Tue Jun 15 2021

CAZ114-115-161300-
/O.CAN.KEKA.EH.A.0001.210618T0600Z-210619T0600Z/
/O.EXT.KEKA.EH.W.0001.210617T1800Z-210619T0600Z/
Northern Lake-Southern Lake-
1013 PM PDT Tue Jun 15 2021

...EXCESSIVE HEAT WARNING NOW IN EFFECT FROM 11 AM THURSDAY TO
11 PM PDT FRIDAY...
...EXCESSIVE HEAT WATCH IS CANCELLED...

* WHAT...Dangerously hot conditions with high temperatures of 104
  to 108 expected Thursday and Friday. 

* WHERE...Lake County.

* WHEN...From 11 AM Thursday to 11 PM PDT Friday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

CAZ107-108-110-111-113-161300-
/O.CAN.KEKA.EH.A.0001.210618T0600Z-210619T0600Z/
/O.EXT.KEKA.HT.Y.0002.210617T1800Z-210619T0600Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
1013 PM PDT Tue Jun 15 2021

...HEAT ADVISORY NOW IN EFFECT FROM 11 AM THURSDAY TO 11 PM PDT
FRIDAY...
...EXCESSIVE HEAT WATCH IS CANCELLED...

* WHAT...High temperatures of 100 to 105 across most valleys
  Thursday and Friday. Locally higher readings possible. 

* WHERE...Southern Trinity, Southeastern Mendocino Interior, 
  Northwestern Mendocino Interior, Northeastern Mendocino 
  Interior and Northern Trinity Counties.

* WHEN...From 11 AM Thursday to 11 PM PDT Friday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this excessive heat watch went out at Jun 14, 5:07 AM PDT, 10 hours 12 minutes earlier.

Area forecast discussion, Jun 14, 5:07 AM PDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
507 AM PDT Mon Jun 14 2021

.SYNOPSIS...Light showers are expected to end this morning, but
will likely persist over Trinity County this afternoon. An upper
level trough offshore will eject northeastward tonight, followed
by building high pressure and warmer interior temperatures for
the rest of the week. Triple digit interior heat is expected for
the latter portion of this week.

&&

.DISCUSSION...Light to moderate rain has been occurring over
coastal areas north of Cape Mendocino through the night. A few new
records have been set, Crescent City recorded 1.94 inches for the
calendar day, shattering the old record of 0.63 set in 1907. Even
WFO Eureka set a new record for the date, 0.73 inches versus the old
record of 0.62 set in 1992. Arcata-Eureka Muni recorded 1.38 inches
for the calender, most of that occurred, over an inch, during the
evening and overnight hours. Radar imagery has been showing 15-25
dBZ returns training over the Humboldt Bay area overnight. Back edge
of the returns was located just offshore as of 5AM and the light
rain will be coming to an end for the coastal plain by daybreak.
Light showers will likely persist through at least mid to late
morning for the interior, mostly in Humboldt and Trinity Counties,
though NW Mendocino County has been getting light rain too
overnight. Also, some showers may develop with the daytime heating
over NE Trinity county and possibly over the Del Norte interior with
upslope westerly and southwest flow.

The unseasonable upper trough that has been parked offshore for the
last several days will finally eject NE today through tonight.
Surface high pressure is forecast to build in the wake of this
trough, with northerly breezes increasing across the area during the
day Tuesday. Some precip will be possible (5-10% chance) with the
passage of this shortwave early Tuesday morning, mainly near the
Oregon border. Otherwise, dry conditions are forecast for the
remainder of the week.

Significant warming is forecast for the interior toward the
latter portion of the week as an upper ridge over the 4-corners
region expands westward over NW California. The hottest days
appear to be on Thursday and Friday. Triple digit heat
is expected, with some of the hotter spots in Lake, interior
Mendo and Trinity Counties forecast to peak in the range from
104-109F degrees. Daily record high temperatures at Ukiah are
105F on Thursday and 108F on Friday. We are forecasting near or
just over the records on both days, 106F. The heat risk is
forecast to be highest in eastern Mendocino and Lake Counties Thu
and Fri. A watch for excessive heat will need to be considered in
the next day or two. The hot weather will likely persist over the
weekend, but temperatures should trend downward. The North Coast
will most likely remain seasonably cooler (in the lower to mid 60s),
with the usual dose of night and morning low clouds, clearing out
during the afternoons.

&&

.AVIATION...Light showers will continue across the northern portion
of the forecast area early this morning and should come to an end by
mid-morning. Though, some spotty showers will be possible around the
Trinity Horn through this afternoon. Coastal sites have been plagued
by lower ceilings and reductions in visibility overnight and this
should continue until around midday. Ceilings should then gradually
lift, but conditions will likely only top out around MVFR this
morning and this afternoon. Elsewhere, some lower ceilings will be
possible this morning at KUKI, but things should return to VFR by
late this morning.

&&

.MARINE...Light to moderate breezes will prevail over the coastal
waters through Tuesday morning. Northerlies will then begin to ramp
up Tuesday afternoon and become gales over the outer waters late on
Wednesday and into early Thursday. Have issued advisories for the
increasing winds, but the timeframe for the gales is just a little
too far to go with a watch at this time. Stay tuned! Gusty
northerlies will persist through the weekend. Steep, short-period
seas will build later this week in response to the increasing winds.
The sea state will likely be chaotic the back half of the work week
and this weekend as a result. Otherwise, a westerly swell will
slowly decay through Tuesday and a long-period southwesterly swell
will return around the middle of the week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 9 PM Tuesday to 2 PM PDT Wednesday for
PZZ470.
Small Craft Advisory from noon Tuesday to 2 PM PDT Wednesday for
PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jun 14, 3:22 AM PDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
322 AM PDT Mon Jun 14 2021

CAZ101>104-109-151030-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Mendocino Coast-
322 AM PDT Mon Jun 14 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-110-111-113>115-151030-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
322 AM PDT Mon Jun 14 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a high heat risk Thursday through Saturday. The hottest
days will likely occur on Thursday and Friday. High temperatures
are forecast to soar to 104 to 108F degrees, with overnight low
temperatures in the 60s to mid 70s. Be prepared for the heat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105-106-112-151030-
Northern Humboldt Interior-Southern Humboldt Interior-
Southwestern Mendocino Interior-
322 AM PDT Mon Jun 14 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:54 AM PDTSmall Craft AdvisoryEKA5 days

Nearby

Excessive Heat Watches in California, 2021Every excessive heat watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.